Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

June 23, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jun 23, 2021, 2:40 PM MST for La Paz County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 2:40 PM MST (21:40 UTC)
Expired
Jun 23, 2021, 3:15 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 141 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS85 KPSR 232140
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
240 PM MST Wed Jun 23 2021
 
AZZ530-533-232215-
Parker Valley AZ-Central La Paz AZ-
240 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL
315 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm near
Quartzsite, or 30 miles south of Parker, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm which may 
generate blowing dust.

Locations impacted include...
Quartzsite.

This includes the following highways...
AZ Interstate 10 between mile markers 9 and 24.
AZ Route 95 between mile markers 97 and 127.

LAT...LON 3355 11422 3366 11443 3396 11431 3385 11397
TIME...MOT...LOC 2139Z 210DEG 21KT 3368 11430 

$$

SDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 23, 2:37 PM MST, 3 minutes earlier.

Area forecast discussion, Jun 23, 2:37 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
237 PM MST Wed Jun 23 2021

.SYNOPSIS...
Isolated to scattered showers and storms will continue through
this evening, but minimal rainfall is expected. Increasing high
pressure and drier conditions later in the week is expected to
push high temperatures back around 110 degrees over the lower
deserts by this weekend. Unsettled conditions will be possible
starting next week as increased moisture is likely to bring more
shower and thunderstorm chances.

&&

.DISCUSSION...
Many Phoenicians are rejoicing today as an axis of rich moisture
positioned over south-central AZ resulting in scattered light
showers. PWATs climbed from less than 1" yesterday up to 1.5-1.7"
this afternoon, which is above the 99th percentile for this time
of year. Objective analysis this afternoon does suggest MUCAPE
magnitudes are upwards of 500-1000 J/kg and sfc-6km around 40-50
kts. With this and the high moisture, you would think we would be
dealing with scattered to widespread organized elevated storms.
In reality, storms have been limited and rainfall amounts have
generally been 0.10" or less with rain rates up to 0.25"/hr in
stronger showers/storms (~45dBZ). Phoenix Sky Harbor, the official
observation station for Phoenix at least has measured over 0.15"
today. A couple of the limiting factors that are evident are the
high CIN values (~-100 to -200 J/kg) through south- central AZ and
the limited synoptic forcing. Areas of concern through the rest
of the afternoon will mostly be the areas that have seen greater
sunshine and heating, with chances for surface-based convection.
This includes southeast CA/southwest AZ and southeast AZ down
towards Tucson. Phoenix temperatures are still (2 PM MST) at
daily lows for the day in the upper-70s to low-80s (quite
refreshing!) while temperatures out west are in the upper-90s to
low-100s.

While showers and isolated storms in the Phoenix area generally
move east or north of the area, strong storms will be capable of
developing, that become surface based or develop over terrain
features in the locations mentioned above, through the rest of the
afternoon. Primary concerns with any storms will remain strong
downburst winds, capable of generating blowing dust, and
lightning. 12Z HREF 4-hr max wind with convection has maintained a
50% probability of speeds greater than 35 mph. Recent DCAPE
calculations and analysis is around 1000 J/kg, which supports the
strong downburst chances with storms. Localized gusts up to 45-55
mph cannot be ruled out. Minimal rainfall is still projected
through the rest of the afternoon and evening, generally
0.10-0.20" or less with locally higher possible in any prolonged
storm.

.PREVIOUS DISCUSSION...

Shower and thunderstorm chances (~10%) will continue across
Arizona through tonight, but the activity is likely to be fairly
isolated as the jet forced ascent is lost. For Thursday, models
now support the closed low just off the West Coast to become
mostly cut off from the main flow while beginning to drift back to
the south. An increasing west to east zonal upper level jet will
also start to shear out the upper level low Thursday night into
Friday, essentially bringing weakening zonal flow over our region
into the weekend. No matter how the upper level pattern evolves
over the next few days, flow in the lower and mid levels will turn
southwesterly with drying beginning by Thursday morning,
persisting through Friday. PWATs are forecast to drop to around
0.75" already by Friday afternoon when we will be back to full sun
and warming conditions.

A warming trend will commence on Thursday as we begin to dry out,
but temperature guidance is at least delaying the potential
excessive heat. High temperatures are likely to reach 110 degrees
by Saturday or Sunday with the western deserts potentially seeing
112-114 degrees by Sunday. While we are under the weak zonal flow
into the weekend, ensembles vehemently agree on another impressive
ridge of high pressure moving east southeastward over the Pacific
Northwest by Saturday, likely remaining nearly stationary through
early next week. Models also support the ridge expanding southward
this weekend, raising our heights and providing us with the
borderline excessive heat. However, this will also start to
increase easterly flow across our region likely providing gradual
moistening of the atmosphere starting Sunday. It is still a bit
early to know the extent of the moisture return and when it will
lead to more storm chances, but for now it seems the eastern AZ
high terrain may see chances as early as Sunday. With the ridge
likely remaining in place for several days, it seems likely we
will see easterly moist flow through early next week. Shower and
thunderstorm chances should then spread westward through Arizona
early next week. Early next week may be our first somewhat
widespread rainfall event of the monsoon season.

&&

.AVIATION...Updated at 1822Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current shower activity to continue over the Phoenix area to
continue into the early-mid afternoon hours, then diminish/move off
to the north later this afternoon as the weather disturbance that
is producing the activity shifts off to the north. Main impacts will
be lowered CIGS (as low as 7-9k feet) at times. An isolated TS cannot
be ruled out as well, but confidence is too low to put anything more
than VCTS in the TAFs at this point. Winds to remain mainly out of a
westerly direction, but some wind direction variability is possible
as heavier showers/TS pass near/over the terminals. A gradual
improvement/lifting of CIGS can be expected during the late
afternoon/evening hours, with SCT-BKN CIGS rising aoa 10k feet into
tonight. There is a remote chance that new shower/TS development
over SE AZ late tonight/early Wed could approach the PHX area, but
confidence is far too low to include any impact from these -SHRA/TS
in the TAFs at this point. Winds are expected to switch to easterly
late tonight. Dry conditions and CIGS aoa 10k feet can be expected
during the day on Thursday with a wind shift to westerly during the
late morning hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

A window of quieter weather is possible from around mid morning to
early-mid afternoon with less shower activity. Latest high-res
computer model output is showing the development of isolated to
scattered thunderstorms this afternoon. These storms could produce
gusty, erratic winds, area of blowing dust, and lower BKN CIGs near
7-8kft. A downward trend in clouds/showers/storms and a clearing
trend is expected Wednesday evening/overnight. Winds to trend more
diurnal later tonight and on Wednesday.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Expect drier conditions and a warming temperatures into this
weekend with highs climbing to around 110 degrees. Min RH values
will generally be in the single digits through this weekend with
overnight recoveries only to 15-25%. RHs then improve through
early next week with Min RHs around 10-15% Monday and 15-20%
Tuesday and Wednesday. Overnight recoveries improve to 30-40% by
Monday night. With the increased moisture, rain and storm chances
will increase as well, primarily across eastern districts. Aside
from any thunderstorm outflows next week, winds will follow
typical diurnal patterns with afternoon gusts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Percha/Sawtelle/Iniguez
FIRE WEATHER...Benedict/Kuhlman

In the hours before

Special weather statement, Jun 23, 2:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM MST Wed Jun 23 2021

AZZ530-533-232215-
Parker Valley AZ-Central La Paz AZ-
240 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL
315 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm near
Quartzsite, or 30 miles south of Parker, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm which may
generate blowing dust.

Locations impacted include...
Quartzsite.

This includes the following highways...
AZ Interstate 10 between mile markers 9 and 24.
AZ Route 95 between mile markers 97 and 127.

LAT...LON 3355 11422 3366 11443 3396 11431 3385 11397
TIME...MOT...LOC 2139Z 210DEG 21KT 3368 11430

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal54 min
Jun 22, 7:26 PM MSTSpecial Weather StatementPSRMaricopa94 min
Jun 23, 3:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Jun 23, 3:25 PM MSTSpecial Weather StatementPSRYuma50 min
Jun 23, 3:32 PM MSTSpecial Weather StatementPSR43 min
Jun 23, 4:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Jun 23, 4:19 PM MSTSpecial Weather StatementPSR41 min
Jun 23, 4:25 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jun 23, 4:51 PM MSTAreal Flood AdvisoryPSRRiverside42 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.